Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS Birmingham, AL

May 6, 2003Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 9:54 AM CDT for Cherokee County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 9:54 AM CDT (14:54 UTC)
Expired
May 6, 2003, 11:00 AM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061454
SVRBHM
ALC019-061600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 1100 AM CDT

* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF BLANCHE TO 23
  MILES NORTHWEST OF SAND ROCK...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CEDAR
BLUFF...CENTRE AND GAYLESVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3450 8553 3435 8562 3422 8584 3410 8564
          3410 8544 3431 8548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:07 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 6, 3:07 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
307 AM CDT TUE MAY 06 2003

DEEP MOISTURE CONVERGENCE LIFTING NORTHWARD THIS MORNING...AND THIS
IS HANDLED WELL BY MODELS.  SURFACE OUTFLOW BOUNDARY HAS REMAINED
FROM NEAR TUPELO...TO BIRMINGHAM...TO JUST NORTH OF AUBURN.  ALL
THE CONVECTION IS OCCURRING WELL NORTH OF THIS BOUNDARY.  FOR THE
REMAINDER OF THE MORNING...CONVECTION WILL LIKELY REMAIN OVER THE
TENNESSEE VALLEY REGION.   MID LEVEL CAP WHICH HAS SUPPRESSED
CONVECTION ACROSS SOUTHERN COUNTIES PAST FEW DAYS...IS FORECAST TO
BREAK DOWN THIS AFTERNOON WITH TSTMS DEVELOPING DURING THE
AFTERNOON HEATING.  AS THE FLASH FLOOD POTENTIAL...WITH LARGE SCALE
ASCENT LIFTING NORTHWARD...THREAT OF ADDITIONAL HEAVY RAINFALL HAS
DIMINISHED.  HOWEVER...FLASH FLOOD MAY NEED TO BE RE-ISSUED FOR
LATER PERIODS IF ANOTHER BOUNDARY SETS UP ACROSS NORTHERN COUNTIES
TONIGHT.

ANOTHER MCS TYPE EVENT EXPECTED TO MOVE ACROSS NORTHERN MISSISSIPPI
AND MIDDLE TENNESSEE TONIGHT AS SURFACE WAVE MOVES OUT OF MIDWEST
STATES AND INTO OHIO VALLEY.  THE TAIL END OF THIS SYSTEM SHOULD
MOVE ACROSS NORTH ALABAMA ON WEDNESDAY...PRODUCING ANOTHER DAY OF
ACTIVE WEATHER.  UPPER RIDGE OVER THE GULF OF MEXICO WILL BUILD
NORTHWARD THURSDAY WITH 5900 METER 500MB HEIGHT ACROSS SOUTH
ALABAMA BY 18Z FRIDAY.   A WEAK SHORT WAVE TROF WILL SLIDE ACROSS
KENTUCKY AND TENNESSEE ON FRIDAY...AND A SLIGHT CHANCE OF
THUNDERSTORMS FOR OUR EXTREME NORTHERN COUNTIES.  WITH BUILDING
UPPER RIDGE...TEMPS WILL CLIMB TO THE 90 DEGREE MARK FOR AREAS SOUTH
OF INTERSTATE 20 ON THURSDAY THRU THE WEEKEND.  I WILL DROP POPS
BACK TO ISOLATED FOR NORTHERN COUNTIES FRIDAY THROUGH SUNDAY...
WITH NO POPS SOUTHERN COUNTIES.

BHM  83 69 85 68/  60 60 60 30
MGM  87 71 88 69/  40 30 50 30

.BHM...NONE.

ROSE/58
Hazardous weather outlook, May 6, 7:18 AM CDT, 2 hours 36 minutes before
ALZ011>015-017>050-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING...
AND STRONG TO SEVERE THUNDERSTORMS CONTINUED EARLY THIS MORNING IN
AREAS TO THE NORTH AND WEST OF THE COUNTY WARNING AREA SERVED BY THE
BIRMINGHAM OFFICE.  AS CONDITIONS WARM UP AGAIN THROUGHOUT THE
DAY...THERE IS A CHANCE THAT SEVERE THUNDERSTORMS COULD DEVELOP OR
MOVE INTO CENTRAL ALABAMA.  ALTHOUGH THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THERE IS ALSO A
CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND TONIGHT.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 6, 6:00 AM CDT, 3 hours 54 minutes before
ALZ011-014-017>021-026-061115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
600 AM CDT TUE MAY 06 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 262...

  BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
  MARION...ST CLAIR...WINSTON...
Special weather statement, May 6, 8:17 AM CDT, 1 hour 37 minutes before
ALZ011-061345-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 845 AM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF HACKLEBURG...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 845 AM CDT.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL AND STRONG WINDS.
WINDS 35 TO 45 MPH IS LIKELY.  OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

ANOTHER CONCERN IS HEAVY RAINFALL IN A SHORT PERIOD OF TIME...CAN
PRODUCE LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3422 8819 3432 8816 3431 8764 3417 8765
Special weather statement, May 6, 8:46 AM CDT, 1 hour 8 minutes before
ALZ011-061415-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 915 AM
CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF HACKLEBURG...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DANGEROUS
LIGHTNING...AND HAIL. WINDS OF  35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.

LAT...LON 3432 8802 3415 8802 3414 8765 3430 8765
Special weather statement, May 6, 8:58 AM CDT, 56 minutes before
ALZ014-061445-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 945 AM
CDT...

AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 26 MILES WEST OF GRAYSON...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON THROUGH 945
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DEADLY
LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.

LAT...LON 3430 8763 3416 8763 3419 8719 3430 8718

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:09 PM CDTTornado WarningBMXWalker36 min
May 5, 7:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair36 min
May 5, 7:24 PM CDTTornado WarningBMXJefferson51 min
May 5, 7:25 PM CDTTornado WarningBMXJefferson50 min
May 5, 8:03 PM CDTTornado WarningBMXCalhoun27 min
May 5, 8:06 PM CDTSevere Thunderstorm WarningBMXMarion39 min
May 5, 8:06 PM CDTTornado WarningBMXCleburne24 min
May 5, 8:16 PM CDTTornado WarningBMXJefferson29 min
May 5, 8:25 PM CDTTornado WarningBMXCleburne35 min
May 5, 8:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair63 min
May 5, 8:53 PM CDTFlash Flood WarningBMXJefferson4 hr
May 5, 10:03 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 5, 10:39 PM CDTFlash Flood WarningBMXBlount, Calhoun, St. Clair4 hr
May 5, 11:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
May 6, 12:25 AM CDTSevere Thunderstorm WarningBMXMarion, Winston65 min
May 6, 1:40 AM CDTFlash Flood WarningBMXMarion3 hr
May 6, 11:00 AM CDTSevere Thunderstorm WarningBMXBlount30 min
May 6, 11:11 AM CDTFlash Flood WarningBMXCherokee3 hr
May 6, 11:12 AM CDTTornado WarningBMXBlount18 min
May 6, 11:38 AM CDTTornado WarningBMXEtowah37 min
May 6, 12:05 PM CDTTornado WarningBMXCherokee40 min
May 6, 1:42 PM CDTSevere Thunderstorm WarningBMXTalladega48 min
May 6, 3:22 PM CDTSevere Thunderstorm WarningBMXRandolph23 min
May 6, 5:59 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa61 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.